Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 9, 2016, 7:34 PM CDT for Chautauqua County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2016, 7:34 PM CDT (00:34 UTC)
- Expired
- May 9, 2016, 8:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
County Chautauqua County, KS
The radar
The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:51 PM CDT | HAIL 0.25 | Grenola, KS | WITH 40 MPH WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1656 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
571
WWUS83 KICT 100034
SPSICT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT MON MAY 9 2016
KSZ069-093-094-098-100100-
CHAUTAUQUA KS-ELK KS-BUTLER KS-COWLEY KS-
734 PM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
WESTERN ELK COUNTY IN SOUTHEASTERN KANSAS...
SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 733 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER BURDEN...OR 12 MILES EAST OF
WINFIELD...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CEDAR VALE...BURDEN...MOLINE...DEXTER...GRENOLA...ATLANTA...LATHAM...
CAMBRIDGE AND MAPLE CITY.
LAT...LON 3749 9681 3761 9648 3761 9644 3717 9618
3700 9679
TIME...MOT...LOC 0033Z 233DEG 40KT 3728 9675
$$
METZGERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 9, 6:49 PM CDT, 45 minutes earlier.
Area forecast discussion, May 9, 6:49 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 649 PM CDT MON MAY 9 2016 .SHORT TERM...(THIS EVENING THROUGH THURSDAY MORNING) ISSUED AT 251 PM CDT MON MAY 9 2016 LATEST SURFACE ANALYSIS SHOWS SEMI-DIFFUSE DRYLINE LOCATED ROUGHLY ALONG THE WESTERN EDGE OF THE FORECAST AREA FROM SALINA TO MEDICINE LODGE. CONVECTION BEGINNING TO ERUPT ALONG THE DRYLINE JUST TO THE EAST OF P28. LATEST RAP ANALYSIS SHOWS AIRMASS DESTABILIZING AHEAD OF THE DRYLINE AS THE CLEARING CONTINUES...WITH MOST AREAS SLOWLY BECOMING UNCAPPED. LATEST HI-RES MODELS (NAMNEST/ARW) SUGGEST STORMS SHOULD CONTINUE TO DEVELOP ALONG THE DRYLINE...AS A SHORTWAVE IN THE OK PANHANDLE ROTATES EAST. GIVEN SBCAPE VALUES AROUND 2000 J/KG AND BULK SHEAR VALUES OF 35-40 KTS...THINK A BROKEN LINE OF DISCRETE SUPERCELLS WILL CONTINUE TO DEVELOP ALONG THE DRYLINE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERN. BETTER BULK SHEAR IS LOCATED ACROSS SOUTH CENTRAL KS...SO THINK THE STRONGEST STORMS MAY BE LOCATED ALONG OR SOUTH OF HIGHWAY 54/400. AS THE SUPERCELLS IN SOUTH CENTRAL KS PROGRESS TO THE EAST...THERE IS A A REMOTE CHANCE OF A TORNADO...WHERE 0-1 KM SHEAR IS AROUND 20 KTS...BUT THINK THIS CHANCE IS VERY SLIM...AS DIRECTIONAL SHEAR IS MARGINAL AND BETTER A LITTLE FURTHER SOUTH IN OK. PREFER TO EMPHASIZE THE LARGE HAIL/DAMAGING WIND THREAT. AS THE EVENING WEARS ON...MOST OF THE CONVECTION WILL SHIFT INTO THE FLINT HILLS AND SE KS. BUT THE FURTHER EAST THE STORMS GET THE LESS ORGANIZED THEY WILL BE...GIVEN THE BETTER BULK SHEAR SHIFTING INTO SW MO BETWEEN 00-06Z. SO MORE OF A STRONG TO SEVERE THREAT. MOST OF THE CONVECTION WILL BE EAST OF THE AREA BY TUE MORNING... WITH MOST OF THE AREA UNDER THE INFLUENCE OF WEAK RIDGING ALOFT. SHOULD SEE A NICE WARMUP ON TUE...AS S-SW FLOW WILL LEAD TO SOME DOWNSLOPE FLOW...WITH MAX TEMPS ALMOST 10 DEGREES ABOVE NORMAL IN THE MID 80S. LATEST GFS AND NAM/WRF SHOW THE LOW MOISTURE RAPIDLY RETURNING TO THE AREA FOR TUE EVENING/NIGHT...AS A NORTHERN PLAINS SHORTWAVE PUSHES A COLD FRONT SOUTH INTO NORTHERN KS. EXPECT THIS FRONTAL BOUNDARY TO PUSH INTO CENTRAL KS FOR LATE TUE EVENING OR POSSIBLY OVERNIGHT TUE...WITH CONVERGENCE INCREASING ENOUGH FOR A STRONG STORM CHANCE...LATE TUE NIGHT INTO WED MORNING...ESPECIALLY FOR PORTIONS OF CENTRAL KS FROM KSLN TO KCNU. THE FRONTAL BOUNDARY IS EXPECTED TO MAKE STEADY PROGRESS INTO SE KS ON WED...WITH POSSIBLY SOME LINGERING SHOWERS/STORMS OVER THE FLINT HILLS FOR THE DAYTIME HOURS ON WED. BOTH THE GFS/NAM/WRF SHOW THE FRONTAL BOUNDARY STALLING OR BEING SITUATED ACROSS SE KS FOR LATE WED AFTERNOON...WITH THE MODELS SHOWING A VERY UNSTABLE AIRMASS ACROSS SE KS FOR LATE WED AFTERNOON OR WED EVENING. SO WILL KEEP POPS GOING FOR MOST OF SE KS FOR WED EVENING. SOME UNCERTAINTY ON HOW OVERNIGHT WED INTO EARLY THU WILL PLAY OUT. THE NAM/WRF BLOWS UP A COMPLEX OF STORMS ON THE HIGH PLAINS AND DROPS IT E-SE ALONG THE KS/OK BORDER AND SOUTH CENTRAL KS FOR LATE WED NIGHT. WHILE THE GFS KEEPS THIS COMPLEX FURTHER SOUTHWEST OF THE FORECAST AREA. PREFER TO KEEP SOUTH CENTRAL KS DRY FOR NOW...AND GO WITH THE FURTHER SOUTH GFS SOLUTION. KETCHAM .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 251 PM CDT MON MAY 9 2016 MODELS DIFFER ON HOW THE THU-SAT TIME FRAME WILL PLAY OUT. THE MEDIUM RANGE MODELS DIFFER ON HOW STRONG THE MID-UPPER RIDGE WILL BUILD OVER THE ROCKIES. THE GFS FLATTENS OUT THE RIDGE FASTER AND ALLOWS LOW LEVEL MOISTURE RETURN BACK INTO THE PLAINS FASTER...WHICH WOULD SUGGEST A MORE UNSETTLED WEEKEND...WHILE THE ECMWF IS A LOT DRIER AND KEEPS THE MOISTURE RETURN CONFINED TO AREAS ALONG THE KS/OK BORDER. FOR CONSENSUS SAKE PREFER THE WETTER GFS SOLUTION...KEEPING SHOWER AND THUNDERSTORM CHANCES ACROSS THE AREA. KETCHAM && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 645 PM CDT MON MAY 9 2016 MAIN THUNDERSTORM CLUSTER OVER SOUTH CENTRAL KANSAS SHOULD CONTINUE MOVING EAST ACROSS SOUTHEASTERN KANSAS THROUGH MID-LATE EVENING. THIS STORM ACTIVITY WILL AFFECT THE CNU TERMINAL WITH POTENTIAL GUSTY WINDS AND HEAVY RAIN. ISOLATED SHOWERS/THUNDER BEHIND THIS CLUSTER TO THE WEST OF INTERSTATE 135 SHOULD DIMINISH AFTER SUNSET WITH LOSS OF DIURNAL HEATING. VERY LIGHT SOUTHERLY FLOW AND A MOISTENED BOUNDARY LAYER COULD LEAD TO MVFR/IFR STRATUS CEILINGS OVER THE FLINT HILLS AND SOUTHEAST KANSAS...LATE TONIGHT INTO EARLY TUESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 57 86 63 77 / 60 10 20 30 HUTCHINSON 55 86 59 73 / 30 10 20 30 NEWTON 57 85 61 75 / 60 10 20 30 ELDORADO 58 85 63 79 / 70 10 20 30 WINFIELD-KWLD 57 86 64 80 / 70 10 20 20 RUSSELL 53 84 54 69 / 20 10 40 30 GREAT BEND 53 85 54 70 / 20 10 30 30 SALINA 55 85 58 72 / 40 10 30 30 MCPHERSON 55 85 58 72 / 30 10 30 30 COFFEYVILLE 62 84 65 82 / 70 10 20 40 CHANUTE 62 83 64 80 / 70 10 20 40 IOLA 62 83 64 79 / 80 10 20 40 PARSONS-KPPF 62 84 65 81 / 70 10 20 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KETCHAM LONG TERM...KETCHAM AVIATION...JMC
Hazardous weather outlook, May 9, 7:17 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 717 PM CDT MON MAY 9 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-110030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 717 PM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, EAST CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS WILL PERSIST THIS EVENING...MAINLY EAST OF THE KANSAS TURNPIKE AND CLOSER TO THE OKLAHOMA BORDER. THE MAIN STORM THREATS WILL BE HAIL OF QUARTER TO GOLF BALL SIZE...WIND GUSTS OF 60 TO 70 MPH...AND LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING. THE SEVERE THREAT SHOULD PUSH OUT OF FAR SOUTHEASTERN KANSAS BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS FROM TUESDAY EVENING THROUGH SUNDAY. THERE IS CONSIDERABLE UNCERTAINTY IN THE DETAILS...BUT SOME STRONG STORMS ARE PROBABLE. AT THIS TIME...THE BEST CHANCE FOR ORGANIZED SEVERE WEATHER IS FOR SOUTHEAST KANSAS FOR WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS EVENING...MAINLY EAST OF THE KANSAS TURNPIKE AND CLOSER TO THE OKLAHOMA BORDER. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, May 9, 7:05 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
705 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 1 W ARKANSAS CITY 37.07N 97.06W
05/09/2016 E0.88 INCH COWLEY KS EMERGENCY MNGR
ALONG US HIGHWAY 166.
&&
BDKLocal storm report, May 9, 7:06 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 2 SW WINFIELD 37.25N 96.99W
05/09/2016 E1.00 INCH COWLEY KS TRAINED SPOTTER
&&
CWHLocal storm report, May 9, 7:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 2 S WINFIELD 37.24N 96.97W
05/09/2016 E0.88 INCH COWLEY KS EMERGENCY MNGR
PUBLIC REPORT OF DIME HAIL ON 85TH ROAD.
&&
BDKLocal storm report, May 9, 7:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 8 NE WINFIELD 37.35N 96.87W
05/09/2016 E1.00 INCH COWLEY KS EMERGENCY MNGR
AT WINFIELD CITY LAKE.
&&
BDKLocal storm report, May 9, 7:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 2 SE WINFIELD 37.25N 96.94W
05/09/2016 E0.88 INCH COWLEY KS AMATEUR RADIO
&&
BDKSpecial weather statement, May 9, 7:34 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT MON MAY 9 2016
KSZ069-093-094-098-100100-
CHAUTAUQUA KS-ELK KS-BUTLER KS-COWLEY KS-
734 PM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
WESTERN ELK COUNTY IN SOUTHEASTERN KANSAS...
SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 733 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER BURDEN...OR 12 MILES EAST OF
WINFIELD...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CEDAR VALE...BURDEN...MOLINE...DEXTER...GRENOLA...ATLANTA...LATHAM...
CAMBRIDGE AND MAPLE CITY.
LAT...LON 3749 9681 3761 9648 3761 9644 3717 9618
3700 9679
TIME...MOT...LOC 0033Z 233DEG 40KT 3728 9675
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 45 min |
| May 9, 7:03 PM CDT | Special Weather Statement | ICT | Greenwood | 27 min |
| May 9, 7:41 PM CDT | Special Weather Statement | ICT | Elk, Greenwood | 34 min |
| May 9, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 46 min |
| May 9, 8:07 PM CDT | Special Weather Statement | ICT | Sumner | 23 min |
| May 9, 8:16 PM CDT | Special Weather Statement | ICT | Wilson, Woodson | 29 min |
| May 9, 8:21 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 39 min |
| May 9, 8:37 PM CDT | Special Weather Statement | ICT | Wilson, Woodson | 23 min |
| May 9, 8:49 PM CDT | Special Weather Statement | ICT | Chautauqua | 26 min |
| May 9, 9:03 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| May 9, 9:12 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 33 min |
| May 9, 9:42 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| May 9, 9:51 PM CDT | Special Weather Statement | ICT | Chautauqua | 24 min |
| May 9, 9:55 PM CDT | Special Weather Statement | ICT | Labette, Montgomery | 35 min |
| May 9, 10:52 PM CDT | Special Weather Statement | ICT | Labette | 23 min |
Nearby
Special Weather Statements in Kansas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.